Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Phoenix, AZ

July 11, 2017

NWS Phoenix, AZ issued this special weather statement at Jul 11, 2017, 6:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 6:21 PM MST (01:21 UTC)
Expired
Jul 11, 2017, 7:00 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS85 KPSR 120121
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST TUE JUL 11 2017
 
AZZ537-541-542-544>549-555-120200-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Northwest Valley AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
621 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
700 PM MST...

At 620 PM MST, Doppler radar was tracking strong thunderstorm 
produced gust front along a line extending from near Rio Verde to 
near Rock Springs. Movement was south at 20 mph.

Winds in excess of 40 mph will be possible with this front as it 
passes through.

Locations impacted include...
Phoenix, Mesa, Scottsdale, Apache Junction, Fountain Hills, Paradise
Valley, New River, Cave Creek, Carefree, Deer Valley Airport, Granite
Reef Dam, Lake Pleasant, Falcon Field Airport, McDowell Mountain
Park, Usery Mountain Park, Goldfield Ranch, Desert Mountain,
Scottsdale Airport, Desert Ridge Marketplace and Salt River Tubing
Recreation Area.

LAT...LON 3368 11156 3336 11155 3376 11230 3390 11227
      3391 11224 3395 11224 3397 11219 3405 11215
      3405 11213
TIME...MOT...LOC 0120Z 000DEG 16KT 3367 11164 3401 11216 

$$

CK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 11, 2:16 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 11, 2:16 PM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
216 PM MST Tue Jul 11 2017

.SYNOPSIS...
Near normal temperatures are expected through the week as high
pressure remains positioned over the Great Basin. Thunderstorms will
be possible over the higher terrain and parts of the lower deserts
of south-central and southwest Arizona each day. Areas of blowing
dust and strong winds will likely accompany any thunderstorms that
develop.

&&

.DISCUSSION...

An extensive area of high and midlevel clouds are over the
eastern half of our CWA this afternoon which has limited surface
warming so far today. As of noon, temperatures are anywhere from
4-8 degrees cooler than they were at this time yesterday although
areas further west, like Blythe and El Centro, are nearly similar
under mostly sunny skies. Despite the cloud cover, convection is
already firing up on the rim this afternoon while further south
near Tucson, convection has been slow to develop as temperatures
are running excessively cooler (-15F) today from last nights rain.

The 12Z sounding from this morning shows that PWs are up to 1.8
inches in Phoenix, up 0.2 inches from 24 hours ago while there was
very little 0-6km shear (~10 kts). According to the SPC
climatology page, developed by one of our very own local
forecasters, PWs were near record climatology levels this morning
which will favor heavy rains over strong downburst winds this
afternoon. However, localized downburst gusts as we saw yesterday
are certainly not out of the question.

The latest HRRR simulation continues to shows an outflow boundary
moving through the Phoenix area between 3-6Z tonight. This
boundary, if it does form, will likely approach out of the
northeast as most of today's convection is centered along the
rim. The big question is whether or not this outflow will be
strong enough to initiate convection again in the Phoenix area.
Local research has shown that PWs above 1.5 inches do not
necessarily translate to more severe thunderstorms warnings nor
area lightning coverage in our CWA. With that said, forcing is
likely more important when we get this saturated so a strong
outflow boundary will be needed to generate activity in the valley
tonight. Most CAMs do show some sort of boundary moving though
Phoenix, although chances of initiating convection at a particular
point remains between 10-20%.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Winds will remain out of the west with some gusts up to 15 to 20 kts
through around 03Z. Thunderstorms will continue to develop across
the higher terrain north, east, and southeast of Phoenix terminals
this afternoon, with a likely chance that an outflow from the east
to northeast could affect terminals later this afternoon into early
this evening (around 03Z). This in term would change the wind flow
to an easterly to northeasterly direction. There is also the
possibility for new storm development along this outflow boundary.
However, there's higher confidence on the outflow boundary than
actual storms over the terminals, but the possibility is there and
deserves mention in the discussion. The northeasterly wind shift
from the outflow is reflected in the 18Z TAFS, but should be taken
with caution due to lower confidence in the exact temporal and areal
coverage. SCT-BKN mid-high cloud layers mainly aoa 10k feet to
prevail through the taf period.

Southeast California/Southwest Arizona including KIPL and KBLH:

Rather dry airmass will keep cloud cover reduced to just FEW to SCT
mid- and high- level cloud layers through the taf period. Winds to
mainly follow typical diurnal trends at KIPL. Winds to remain mainly
southerly at KBLH with a few afternoon gusts up to 20 kts.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:

A gradual increase in available moisture levels to result in an
increase in humidities and monsoon thunderstorm activity through the
period. Thunderstorm coverage to rise from isolated-scattered on
Thursday to scattered-numerous by Sunday/Monday. Locally heavy rains
are possible by Sunday/Monday, especially over the higher terrain
north and east of Phoenix. Temperatures to fall from slightly above
normal levels on Thursday to near, or slightly below normal by
Sunday/Monday. Minimum humidities to rise from the 15-30 percent
range on Thursday into the 25-40 percent range by Sunday/Monday,
with good-excellent overnight recoveries.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson
AVIATION...Hernandez
FIRE WEATHER...Percha

In the hours before

Local storm report, Jul 11, 2:02 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
202 PM MST TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     DOWNBURST        5 ESE APACHE JUNCTION   33.39N 111.46W
07/10/2017                   PINAL              AZ   PUBLIC

            DELAYED REPORT. NUMEROUS LARGE TREES DOWN
            AND MINOR STRUCTURAL DAMAGE REPORTED BY
            SPOTTERS AND MEDIA IN THE SUPERSTITION
            MOUNTAIN GOLF AND COUNTRY CLUB IN GOLD
            CANYON. DAMAGE DUE TO THUNDERSTORM DOWNBURST
            WINDS. RADAR ESTIMATED PEAK WINDS 65 MPH.

&&

PI
Special weather statement, Jul 11, 2:58 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST TUE JUL 11 2017

AZZ563-112245-
Southeast Gila County AZ-
258 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...

At 257 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Sawmill, or 36 miles northeast of Globe, moving west at
25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sawmill and Hilltop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3351 11013 3349 11050 3350 11056 3381 11050
      3371 11017 3365 11011
TIME...MOT...LOC 2157Z 098DEG 20KT 3362 11021

CK
Special weather statement, Jul 11, 3:52 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM MST TUE JUL 11 2017

AZZ560-563-112330-
Southeast Gila County AZ-San Carlos AZ-
352 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm near
Hilltop, or 24 miles northeast of Globe, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sawmill and Hilltop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 11028 3346 11037 3349 11068 3381 11052
TIME...MOT...LOC 2251Z 112DEG 9KT 3357 11041

CK
Special weather statement, Jul 11, 4:33 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST TUE JUL 11 2017

AZZ560-562-563-120015-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
433 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 515 PM MST...

At 432 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northwest of Hilltop to 12 miles north
of Cutter. Movement was northwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

These storms will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3384 11055 3343 11053 3346 11082 3368 11085
      3368 11083 3366 11078 3379 11068 3385 11056
TIME...MOT...LOC 2332Z 113DEG 9KT 3382 11062 3352 11060

CK
Special weather statement, Jul 11, 6:02 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST TUE JUL 11 2017

AZZ556-558-562-563-120145-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
602 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 645 PM MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or 7 miles southeast of Roosevelt, moving
southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila...Maricopa and
Pinal Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 11116 3370 11097 3353 11082 3343 11107
TIME...MOT...LOC 0102Z 331DEG 8KT 3360 11103

CK
Special weather statement, Jul 11, 6:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST TUE JUL 11 2017

AZZ537-541-542-544>549-555-120200-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Northwest Valley AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
621 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
700 PM MST...

At 620 PM MST, Doppler radar was tracking strong thunderstorm
produced gust front along a line extending from near Rio Verde to
near Rock Springs. Movement was south at 20 mph.

Winds in excess of 40 mph will be possible with this front as it
passes through.

Locations impacted include...
Phoenix, Mesa, Scottsdale, Apache Junction, Fountain Hills, Paradise
Valley, New River, Cave Creek, Carefree, Deer Valley Airport, Granite
Reef Dam, Lake Pleasant, Falcon Field Airport, McDowell Mountain
Park, Usery Mountain Park, Goldfield Ranch, Desert Mountain,
Scottsdale Airport, Desert Ridge Marketplace and Salt River Tubing
Recreation Area.

LAT...LON 3368 11156 3336 11155 3376 11230 3390 11227
      3391 11224 3395 11224 3397 11219 3405 11215
      3405 11213
TIME...MOT...LOC 0120Z 000DEG 16KT 3367 11164 3401 11216

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:02 PM MSTSpecial Weather StatementPSRGila43 min
Jul 11, 6:36 PM MSTSpecial Weather StatementPSRLa Paz39 min
Jul 11, 6:58 PM MSTSevere Thunderstorm WarningPSRLa Paz32 min
Jul 11, 7:21 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Jul 11, 7:24 PM MSTSpecial Weather StatementPSR51 min
Jul 11, 8:04 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa116 min
Jul 12, 2:38 PM MSTSpecial Weather StatementPSR52 min
Jul 12, 3:46 PM MSTSpecial Weather StatementPSR44 min
Jul 12, 4:07 PM MSTSpecial Weather StatementPSRGila38 min
Jul 12, 4:21 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa24 min
Jul 12, 4:43 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa32 min
Jul 12, 4:48 PM MSTSpecial Weather StatementPSR42 min

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.